North Dakota, 2015

Flooding and Damaging Winds in North Dakota, July 5, 2015

July 5, 2015 · NWS FGF · 8 events in 5 counties and zones

Thunderstorms fired up along a weak surface boundary that extended from the Lake of the Woods west-southwest toward the Devils Lake region. These storms produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms fired up along a weak surface boundary that extended from the Lake of the Woods west-southwest toward the Devils Lake region. These storms produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 8:40 AM CST, 35 minutes earlier.

Area forecast discussion, Jul 5, 8:40 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 AM CDT SUN JUL 5 2015

.UPDATE...
ISSUED AT 940 AM CDT SUN JUL 5 2015

CONVECTION HAS FIRED MAINLY NORTH OF HIGHWAY 2 AS THE SHORTWAVE
TROUGH APPROACHES...WITH ADDITIONAL STORMS FURTHER SOUTH INTO
CENTRAL ND ALONG THE SFC BOUNDARY. HRRR HAS A GOOD HANDLE ON
CONVECTION THIS MORNING...SO FOLLOWED FOR THE NEXT FEW HOURS.
PRECIP WILL CONTINUE MAINLY IN THE NORTH THIS MORNING WITH THE
BEST LIFT...THEN SHIFT SOUTH LATER TODAY AS THE COLD FRONT PUSHES
SOUTH AND SFC BASED INSTABILITY TAKES OVER. INCLUDED A SEVERE
MENTION EVEN THIS MORNING GIVEN A FEW ELEVATED STORMS HAVE PULSED
UP ENOUGH TO PRODUCE HAIL. WILL MAKE FURTHER ADJUSTMENTS AS CLOUDS
MOVE INTO THE AREA AND COULD IMPACT DESTABILIZATION LATER TODAY.

UPDATE ISSUED AT 653 AM CDT SUN JUL 5 2015

UNFORTUNATELY STILL UNSURE HOW EXACTLY THIS POTENTIAL SEVERE EVENT
IS GOING TO UNFOLD. AREA OF WEAK THUNDERSTORMS NOW ACROSS CENTRAL
NORTH DAKOTA CONTINUES TO APPROACH THE REGION...AND IS ABOUT TO
ENTER A MORE UNSTABLE ATMOSPHERE. THERE IS THE POTENTIAL FOR AT
LEAST STRONGER STORMS ACROSS THE NORTHERN FA THIS MORNING. THIS
SYSTEM MAY PROVIDE ENOUGH CLOUD COVER THAT CONVECTIVE DEVELOPMENT
THIS AFTERNOON WILL BE DELAYED...WHICH WOULD SHIFT THE NORTHERN
EDGE OF THE SEVERE THREAT SOUTH (LATEST HRRR DEPICTS DEVELOPMENT
ALONG AND SOUTH OF A BEMIDJI TO JAMESTOWN LINE). WILL NEED TO SEE
WHAT HAPPENS IN THE NEXT FEW HOURS BEFORE ADJUSTING THE
FORECAST...THE CURRENT FORECAST IS IN DECENT SHAPE CONSIDERING
MOST INCOMING GUIDANCE.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 355 AM CDT SUN JUL 5 2015

INITIAL AREA OF THUNDERSTORMS ASSOCIATED WITH 850MB WARM AIR
ADVECTION CONTINUE TO SLOWLY PROPAGATE EASTWARD...AND INTO A LESS
FAVORABLE ENVIRONMENT FOR STRONGER/ORGANIZED STORMS. ANTICIPATE A
BRIEF BREAK FOR MOST AREAS AND THEN SEVERE THUNDERSTORM POTENTIAL
QUICKLY INCREASES BY EARLY AFTERNOON. 00Z MODELS ARE IN AGREEMENT
THAT A LOW LEVEL BOUNDARY THAT CURRENTLY (08Z) EXTENDS FROM NEAR
DVL TO BDE WILL BE IN A SIMILAR LOCATION AROUND 18Z...WITH 80F TO
90F TEMPERATURES AND DEWPOINT VALUES IN THE UPPER 60S SOUTH OF
THIS FEATURE...LEADING TO MODERATE INSTABILITY (MLCAPE 1500-2500
J/KG). THE UPPER TROUGH PROPAGATING EASTWARD THROUGH CANADA TODAY
SHOULD BE ENOUGH TO GRADUALLY PUSH THIS FEATURE SOUTHWARD. 00Z
GUIDANCE IN AGREEMENT THAT NEAR 30 KNTS DEEP LAYER SHEAR WILL
OVERSPREAD THE WARM SECTOR. JUDGING FROM THE PAST OVERNIGHT
ACTIVITY...SEVERE STORMS SEEM LIKELY CONSIDERING SIMILAR
ENVIRONMENT BUT WILL OCCUR DURING PEAK HEATING. HAIL UP TO 2-2.5
INCHES AND DAMAGING WIND GUSTS WOULD APPEAR TO BE THE MAIN
THREATS. INDIVIDUAL STORMS WILL BE MOVING RELATIVELY QUICKLY...BUT
THE LOW LEVEL BOUNDARY WILL BE MOVING VERY SLOWLY AND TRAINING
STORMS APPEAR POSSIBLE...WHICH IS A CONCERN CONSIDERING THESE
STORMS WILL HAVE HIGHER PRECIP RATES (PWATS NEAR 1.75 INCHES).
WILL ALSO NEED TO WATCH THE TRACK OF THE SFC LOW TONIGHT AS AN
UPPER WAVE ROTATES THROUGH THE REGION...AND HOW MUCH ADDITIONAL
RAINFALL FROM THIS SYSTEM MIGHT OCCUR (CURRENT INDICATIONS ARE
THAT THE HEAVIER RAINFALL FROM THIS SECONDARY SYSTEM WILL REMAIN
SOUTH OF THE REGION).

STILL UNCERTAIN HOW THIS EVENT WILL UNFOLD...ESPECIALLY WITH HOW THE
CONVECTIVE COMPLEX ENTERING THE WESTERN DAKOTAS WILL UNFOLD AND
HOW THIS AFFECTS STORM POTENTIAL THIS AFTERNOON. HRRR INDICATES
THIS SYSTEM WILL WEAKEN...BUT CLOUD COVER COULD DELAY STORM
DEVELOPMENT. OTHER GUIDANCE INDICATES MCV FROM THIS COMPLEX COULD
LEAD TO EARLIER CONVECTIVE DEVELOPMENT. HOPEFULLY WILL HAVE MORE
DETAILS WITH THE 7AM UPDATE.

MONDAY...COLD POOL ALOFT COULD LEAD TO ISOLD SHOWERS. IT WILL BE
COOL AND WINDY.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 355 AM CDT SUN JUL 5 2015

MONDAY NIGHT-TUESDAY NIGHT...HIGH PRESSURE WILL LEAD TO DRY AND
COOLER WEATHER.

WEDNESDAY-SATURDAY...NORTHWEST FLOW IS ENTRENCHED OVER THE REGION
AT START OF EXTENDED PERIOD AS WEAK SHORTWAVE APPROACHES EARLY ON
WEDNESDAY. THIS WILL RESULT IN A RETURN TO SOUTHERLY WINDS AT THE
SURFACE...WARMER AND SLIGHTLY MORE HUMID CONDITIONS... AND
SCATTERED SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AFTERNOON AND
EVENING. THURSDAY SHOULD BE DRY BUT WARMER STILL AS OVERALL FLOW
SHIFTS FROM A MORE SOUTHERLY DIRECTION. LONGER RANGE MODEL
GUIDANCE INDICATES THAT UPPER LEVEL TROUGH SHOULD REMAIN IN PLACE
OFF THE CALIFORNIA COAST FROM THURSDAY INTO SATURDAY WITH A MORE
CONVECTIVELY UNSTABLE SOUTHWESTERLY H5 FLOW ARCHING INTO THE
CENTRAL AND NORTHERN PLAINS FROM FRIDAY INTO SATURDAY. GFS AND
ECMWF ARE A BIT OUT OF PHASE TOWARD END OF PERIOD BUT ALL
SOLUTIONS DEPICT A COMMENSURATE INCREASE IN MOISTURE AND RISK FOR
STRONG THUNDERSTORMS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY)
ISSUED AT 653 AM CDT SUN JUL 5 2015

ATTEMPTED TO TIME THE BEST THUNDERSTORM CHANCES. ALTHOUGH MVFR
CIGS ARE POSSIBLE TODAY/TONIGHT...STILL ENOUGH UNCERTAINTY TO KEEP
CIGS VFR. THIS IS A RATHER LOW CONFIDENCE FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JR
SHORT TERM...TG
LONG TERM...WJB/TG
AVIATION...TG
Hazardous weather outlook, Jul 5, 3:29 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
429 AM CDT SUN JUL 5 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
429 AM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
EVENING ACROSS MUCH OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA. DAMAGING HAIL UP TO 2 INCHES ALONG WITH A FEW
REPORTS OF WIND DAMAGE WILL BE THE MAIN THREATS. AN ISOLATED
TORNADO IS ALSO POSSIBLE. CONDITIONS WILL BE FAVORABLE FOR HEAVY
RAINFALL AND ISOLATED AREAS OF FLASH FLOODING.

THERE IS A HEIGHTENED SEVERE THREAT ACROSS THE SOUTHERN RED RIVER
VALLEY WHERE STORMS MAY BE MORE PERSISTENT AND WIDESPREAD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jul 5, 3:40 AM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
440 AM CDT SUN JUL 5 2015

MNZ001-014-051015-
WEST POLK MN-RED LAKE MN-
440 AM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RED LAKE AND SOUTH
CENTRAL POLK COUNTIES UNTIL 515 AM CDT...

AT 440 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CROOKSTON...OR 25 MILES SOUTHEAST OF GRAND FORKS...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HAROLD AROUND 455 AM CDT.
  GENTILLY AROUND 510 AM CDT.
  HUOT AROUND 515 AM CDT.

LAT...LON 4776 9635 4765 9635 4763 9666 4780 9673
      4792 9635 4776 9629
TIME...MOT...LOC 0940Z 255DEG 13KT 4774 9660

TG
Special weather statement, Jul 5, 3:52 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
452 AM CDT SUN JUL 5 2015

MNZ002-NDZ030-051015-
NORMAN MN-TRAILL ND-
452 AM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN AND SOUTHEASTERN
TRAILL COUNTIES UNTIL 515 AM CDT...

AT 451 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HENDRUM...OR 27 MILES NORTH OF FARGO...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HENDRUM AROUND 500 AM CDT.
  HALSTAD AROUND 510 AM CDT.

LAT...LON 4719 9682 4718 9684 4719 9683 4719 9684
      4723 9684 4724 9683 4724 9697 4730 9704
      4750 9676 4750 9674 4729 9651 4718 9682
TIME...MOT...LOC 0951Z 232DEG 14KT 4728 9688

TG
Special weather statement, Jul 5, 5:22 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
622 AM CDT SUN JUL 5 2015

MNZ029-051145-
WILKIN MN-
622 AM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN COUNTY UNTIL
645 AM CDT...

AT 621 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAIRMOUNT...OR 10 MILES SOUTH OF WAHPETON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DORAN AND TENNEY AROUND 635 AM CDT.
  CAMPBELL AROUND 645 AM CDT.

LAT...LON 4604 9653 4620 9658 4628 9629 4605 9626
      4602 9626 4602 9627
TIME...MOT...LOC 1121Z 264DEG 11KT 4613 9653

TG
Special weather statement, Jul 5, 5:26 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
626 AM CDT SUN JUL 5 2015

MNZ002-051215-
NORMAN MN-
626 AM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORMAN COUNTY UNTIL
715 AM CDT...

AT 626 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF ADA...OR 38 MILES NORTH OF FARGO...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LOCKHART AND HADLER AROUND 635 AM CDT.
  ADA AROUND 640 AM CDT.
  GARY AND FLAMING AROUND 715 AM CDT.

LAT...LON 4729 9622 4732 9668 4750 9669 4750 9622
TIME...MOT...LOC 1126Z 267DEG 11KT 4742 9659

TG
Special weather statement, Jul 5, 6:48 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
748 AM CDT SUN JUL 5 2015

MNZ007-008-051315-
WEST MARSHALL MN-EAST MARSHALL MN-
748 AM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 815
AM CDT...

AT 748 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ARGYLE...OR 24 MILES EAST OF GRAFTON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ARGYLE AROUND 755 AM CDT.
  FLORIAN AND OLD MILL STATE PARK AROUND 815 AM CDT.

LAT...LON 4824 9696 4849 9699 4854 9591 4819 9587
TIME...MOT...LOC 1248Z 263DEG 15KT 4834 9687

TG
Local storm report, Jul 5, 8:07 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 AM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HAIL             2 S STRATHCONA          48.52N 96.17W
07/05/2015  E1.00 INCH       MARSHALL           MN   TRAINED SPOTTER

            WINDS GUSTING TO 50 MPH.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 132 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Ramsey

When
July 5, 9:15 AM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.110, -98.870

Large tree limbs and branches were blown down by the strong wind gusts.

Thunderstorm Wind, Nelson

When
July 5, 9:35 AM CST
Where
Nelson County, 5.07 mi NE of Tolna
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.880, -98.350

Numerous three to five inch diameter tree branches were blown down in and around Stump Lake Park.

Thunderstorm Wind, Walsh

When
July 5, 9:45 AM CST to 9:51 AM CST
Where
Walsh County, 1.96 mi ENE of Minto
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.290, -97.330

Large tree branches were blown down and crops were flattened.

Thunderstorm Wind, Nelson

When
July 5, 9:50 AM CST
Where
Nelson County, 0.69 mi S of Petersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.010, -98.000

Numerous large three to five inch diameter tree branches were blown down in shelterbelts. Crops were flattened over a broad area.

Thunderstorm Wind, Walsh

When
July 5, 10:05 AM CST
Where
Walsh County, 0.83 mi NNW of Poland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.210, -97.230

Several large tree limbs were broken down in shelterbelts. Crops were flattened over a broad area.

Thunderstorm Wind, Grand Forks

When
July 5, 10:45 AM CST
Where
Grand Forks County, 1.66 mi NE of Bolack
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.970, -97.110

Large tree branches were blown down in shelterbelts along Interstate 29 by the strong winds.

Flood, Walsh

When
July 5, 12:00 PM CST to 1:30 PM CST
Where
Walsh County, 4 mi NW of Minto to 4 mi SW of Minto
Cause
Heavy Rain
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
48.321, -97.431

Ditches and fields were flooded between Minto and Warsaw.

Flood, Pembina

When
July 5, 12:40 PM CST to 1:45 PM CST
Where
Pembina County, 2 mi NW of Drayton to 1 mi SW of Drayton
Cause
Heavy Rain
Crop damage
$15,000
Reported by
Broadcast Media
Coordinates
48.590, -97.201

Streets and fields were flooded by the heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575979, 576159, 576160, 576161, 576162, 575982, 576163, 576164.